You might not recognize that there are risks associated with ibuprofen, aspirin, and other over-the-counter pain relievers according to new research.
Many common pain relievers, including store-bought brands, carry risks to your hearing that you’ll want to weigh when considering taking them. Younger men, surprisingly, could have a higher risk factor.
Pain Relievers And Hearing Loss – What The Research Says
A thorough, 30-year cooperative study was conducted among researchers from esteemed universities like Harvard, Brigham Young, and Vanderbilt. A bi-yearly questionnaire was sent to 27,000 individuals between the age of 40 and 74 which included lifestyle and health questions.
Researchers were not certain what to expect because the survey was very broad. After reviewing the data, they were surprised to find a strong connection between loss of hearing and over-the-counter pain relievers.
The data also showed something even more shocking. Men who are under the age of 50 who regularly use acetaminophen were almost twice as likely to have hearing loss. The chance of getting hearing loss is 50/50 for individuals who take aspirin frequently. And those who used NSAIDs (naproxen, ibuprofen) had a 61% chance of developing irreversible hearing loss.
It was also striking that taking low doses regularly appeared to be more detrimental to their hearing than using higher doses occasionally.
We can’t be sure that the pain reliever actually caused this hearing loss even though we can see a definite correlation. More studies are needed to prove causation. But we really should rethink our use of these pain relievers after these persuasive results.
Hearing Loss And Pain Relievers – Present Theories
There are several theories as to why pain relievers might result in hearing loss which experts have come up with.
Your nerves communicate the experience of pain to your brain. The flow of blood to a particular nerve is obstructed by over-the-counter pain relievers. This interrupts nerve signals that normally communicate with the brain, so you feel a reduced pain level.
Scientists suspect this process also reduces the flow of blood in the inner ear. Lowered blood flow means less nutrients and oxygen. Cells will die from undernourishment if this blood flow is reduced for prolonged periods.
Acetaminophen, which showed the most substantial connection, may also minimize the production of a particular protein that helps protect the inner ear from loud noises.
Is There Anything That Can be Done?
Perhaps the biggest point to consider is that men under 50 were more likely to suffer hearing loss from pain relievers. This confirms that hearing loss doesn’t just impact the elderly. The steps you take when you’re younger can help safeguard your hearing as you age.
While it’s significant to note that taking these pain relievers can have some adverse consequences, that doesn’t mean you have to completely stop using them. Take pain relievers as prescribed and decrease how often you take them if possible.
If you can find alternative solutions you should consider them as a first possibility. You should also decrease the consumption of inflammation-causing foods and boost Omega-3 fat in your diet. These practices have been shown to naturally reduce inflammation and pain while strengthening blood flow.
Lastly, is an appointment to see us each year to get your hearing examined. Don’t forget, you’re never too young to have your hearing checked. The best time to begin talking to us about preventing additional hearing loss is when you under 50.